Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 290, NWS Nashville, TN

July 19, 20124 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jul 19, 2012, 9:29 PM CDT for 4 counties in Tennessee. It was in force for 31 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2012, 9:29 PM CDT (02:29 UTC)
Expired
Jul 19, 2012, 10:00 PM CDT
In force
31 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Cheatham County, TN, Davidson County, TN, Sumner County, TN, Wilson County, TN

The radar

The Nashville radar (KOHX), 16 km from the middle of the area, began a volume at 02:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 9:40 PM CDTTSTM WND DMG11 Nnw Nashville, TNSEVERAL TREES SNAPPED AND BLOWN DOWN IN JOELTON
Jul 19, 9:43 PM CDTTSTM WND DMG2 Ese Lakewood, TNAROUND A DOZEN TREES WERE BLOWN DOWN. SHUTE LANE WAS BLOCKED BY FALLEN TREES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 19, 7:35 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.5 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2012-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2853 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2012-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2853 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1475 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

535 
WUUS54 KOHX 200229
SVROHX
TNC021-037-165-189-200300-
/O.NEW.KOHX.SV.W.0290.120720T0229Z-120720T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
929 PM CDT THU JUL 19 2012

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN SUMNER COUNTY...
  WEST CENTRAL WILSON COUNTY...
  EAST CENTRAL CHEATHAM COUNTY...
  DAVIDSON COUNTY...

* UNTIL 1000 PM CDT

* AT 923 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE SEVERE
  STORMS EXTENDED FROM GOODLETTSVILLE TO ASHLAND CITY...AND WERE
  MOVING SOUTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  NASHVILLE...
  LAKEWOOD...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAIN WILL ALSO OCCUR WITH THIS LINE OF SEVERE
THUNDERSTORMS...WHICH COULD FLOOD LOW LYING AREAS QUICKLY AND COVER
ROADS WITH WATER. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE
ROAD.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS LINE OF
SEVERE THUNDERSTORMS. MOVE INDOORS IMMEDIATELY! REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3612 8642 3605 8677 3636 8707 3637 8685
      3635 8683 3636 8679 3638 8678 3638 8673
TIME...MOT...LOC 0228Z 300DEG 19KT 3634 8663 3632 8695

$$

FORECASTER: ROSE
1 follow-up statement
175 
WWUS54 KOHX 200248
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
948 PM CDT THU JUL 19 2012

TNC021-037-165-189-200300-
/O.CON.KOHX.SV.W.0290.000000T0000Z-120720T0300Z/
SUMNER TN-WILSON TN-CHEATHAM TN-DAVIDSON TN-
948 PM CDT THU JUL 19 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR DAVIDSON...
EAST CENTRAL CHEATHAM...WEST CENTRAL WILSON AND SOUTHWESTERN SUMNER
COUNTIES UNTIL 1000 PM CDT...

AT 943 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM HENDERSONVILLE TO 5 MILES EAST OF ASHLAND CITY...
MOVING SOUTHEAST AT 20 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  LAKEWOOD...GREEN HILL...MOUNT JULIET AND NASHVILLE AROUND 1000 PM
  CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS 
OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS 
ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3612 8642 3605 8677 3636 8707 3637 8685
      3635 8683 3636 8679 3638 8678 3638 8673
TIME...MOT...LOC 0248Z 300DEG 19KT 3628 8662 3626 8694

$$

ROSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 5:21 PM CDT, 4 hours 8 minutes earlier.

Area forecast discussion, Jul 19, 5:21 PM CDT, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
521 PM CDT THU JUL 19 2012

.UPDATE...ADDED AVIATION SECTION FOR 00Z TAF'S.

&&

.AVIATION...BNA/CKV/CSV...COLD FRONT CURRENTLY STRETCHED ALONG THE
OHIO VALLEY IS EXPECTED TO GATHER STEAM AND PUSH INTO MIDDLE
TENNESSEE DURING THE EVENING AND OVERNIGHT. ATMOSPHERE ACROSS THE
MID STATE THIS AFTERNOON IS EXTREMELY MOIST AND UNSTABLE, SO AT
LEAST SCATTERED CONVECTION CAN BE EXPECTED DURING THE EVENING AND
POSSIBLY EVEN PAST MIDNIGHT. WILL HANDLE THIS WITH TEMPO GROUPS IN
THE TAF'S, WITH SIGNIFICANTLY LESS CHANCE OF PRECIPITATION IN
THE POST-FRONTAL ENVIRONMENT TOMORROW.

&&

.PREV DISCUSSION... /ISSUED 313 PM CDT THU JUL 19 2012/

DISCUSSION...

SUBSIDENCE HAS APPARENTLY WON THE BATTLE TODAY WITH SINKING AIR
ALOFT SUPPRESSING THE CUMULUS FIELD ACROSS MIDDLE TENNESSEE AND
PREVENTING ANY SHOWER AND THUNDERSTORM DEVELOPMENT. THE MOSTLY
CLEAR SKIES HAVE ALLOWED TEMPERATURES TO SOAR INTO THE MID 80S TO
MID 90S...AND WITH MOISTURE POOLING ACROSS OUR AREA SOUTH OF THE
COLD FRONT TO OUR NORTH...DEWPOINTS HAVE CLIMBED INTO THE LOW TO
UPPER 70S. UNFORTUNATELY THIS COMBINATION MEANS HEAT INDEX VALUES
HAVE CLIMBED TO NEAR OR ABOVE HEAT ADVISORY CRITERIA ACROSS THE
NORTHWEST HALF OF THE CWA AS EARLIER FEARED WITH CKV AND BNA BOTH
AT 106 ATTM. HOWEVER...SHORT TIME SPAN OF THESE HIGH HI VALUES
ALONG WITH CRITERIA NOT EXPECTED TO BE MET TOMORROW NEGATES ANY
ISSUANCE OF AN ADVISORY AT THIS TIME.

MAIN ISSUES FOR THE FORECAST REVOLVE AROUND POPS FOR TONIGHT AND
TOMORROW WITH COLD FRONT PUSHING SOUTHWARD. LATEST LOCAL WRF AND
HRRR RUNS INDICATE CURRENT PREFRONTAL ACTIVITY DEVELOPING ALONG
THE OHIO RIVER WILL ORGANIZE INTO A SEMI-LINE AND PUSH INTO THE
NORTHERN CWA THIS EVENING BEFORE WEAKENING OVERNIGHT. ADDITIONAL
ACTIVITY MAY POP UP TO THE SOUTH AND EAST OF THE LINE AS WELL.
WITH THIS THINKING AND COORDINATION WITH SURROUNDING WFOS...HAVE
ADJUSTED POPS TO LIKELY ACROSS THE NORTHERN HALF TONIGHT WITH
CHANCE POPS SOUTH. SOME OF THESE STORMS WILL LIKELY BE STRONG TO
POSSIBLE SEVERE DUE TO THE PREDICTED INSTABILITY LEVELS...WITH
DAMAGING WINDS THE MAIN THREAT. LOW TEMPERATURES WILL BE
DEPENDENT ON HOW MUCH PRECIP OCCURS AND WENT JUST UNDER LATEST
MOS GUIDANCE.

MODELS INDICATE CONVECTION WILL REJUVENATE AHEAD OF THE COLD FRONT
ACROSS THE CWA FRIDAY MORNING...WITH ACTIVITY PUSHING
SOUTHEASTWARD THROUGH THE AFTERNOON. WILL CONTINUE TREND OF LOW
POPS IN THE NORTHWEST AND LIKELY POPS IN THE SOUTHEAST. ONCE
AGAIN...SOME STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE WITH THE
MAIN THREAT BEING DAMAGING WINDS...ESPECIALLY IN OUR SOUTHEASTERN
HALF. CLOUD COVER AND PRECIP WILL ALSO KEEP HIGHS LOWER THAN
TODAY IN THE 80S TO NEAR 90. MUCH DRIER AIR IN THE MID AND UPPER
LEVELS WILL FILTER INTO THE MID STATE BEHIND THE FRONT...WITH
SLIGHTLY COOLER TEMPS AND DEWPOINTS AND DRY CONDITIONS ANTICIPATED
FOR SATURDAY INTO SUNDAY.

12Z GFS/ECMWF KEEP H5 RIDGE AXIS CENTERED FROM THE PLAINS STATES
INTO THE CENTRAL GULF COAST NEXT WEEK...WITH MIDDLE TENNESSEE IN
NORTHWEST FLOW ALOFT ON THE EAST SIDE OF THE RIDGE. WITH MOISTURE
LEVELS ALSO INCREASING BY MONDAY...LOW PRECIP CHANCES WILL RETURN
TO THE FORECAST FOR EARLY TO MID NEXT WEEK. 500MB HEIGHTS WILL BE
MUCH HIGHER THAN WE HAVE SEEN THIS PAST WEEK...SO ONLY ISOLATED TO
WIDELY SCATTERED CONVECTION IS ANTICIPATED. TEMPERATURES WILL ALSO
BE ON A WARMING TREND WITH HIGHS REACHING BACK INTO THE MID TO
UPPER 90S BY THE END OF THE FORECAST PERIOD...AND HEAT ADVISORY
CONDITIONS ARE POSSIBLE AGAIN BY THEN AS WELL.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

ROSE
Hazardous weather outlook, Jul 19, 3:57 PM CDT, 5 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
357 PM CDT THU JUL 19 2012

TNZ005>011-022>034-056>066-075-077>080-093>095-202100-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
357 PM CDT THU JUL 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG
THE OHIO RIVER AND MOVE INTO MIDDLE TENNESSEE THIS EVENING AND
TONIGHT. SOME STORMS WILL BE STRONG TO SEVERE WITH HEAVY RAIN AND
GUSTY TO DAMAGING WINDS. SOME LOCALIZED FLOODING WILL ALSO BE
POSSIBLE WITH THE HEAVIER DOWNPOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR ALL OF MIDDLE
TN ON FRIDAY. DAMAGING WINDS AND ISOLATED LARGE HAIL WILL BE THE
PRIMARY SEVERE WEATHER THREATS. ADDITIONALLY...LOCALIZED FLOODING
WILL BE POSSIBLE WITH THE HEAVIER DOWNPOURS.

.SPOTTER CALL TO ACTION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

55

In the hours before

Local storm report, Jul 19, 9:14 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
914 PM CDT THU JUL 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0902 PM     TSTM WND DMG     5 S SPRINGFIELD         36.43N 86.88W
07/19/2012                   ROBERTSON          TN   AMATEUR RADIO

            18 INCH DIAMETER TREE BLOWN DOWN SOUTH OF SPRINGFIELD

&&

11
Local storm report, Jul 19, 9:21 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
921 PM CDT THU JUL 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     TSTM WND GST     10 E SPRINGFIELD        36.50N 86.70W
07/19/2012  E60 MPH          ROBERTSON          TN   PUBLIC

            RESIDENT NEAR THE INTERSECTION OF BOYLES ROAD AND
            PLEASANT GROVE ROAD ESTIMATED WINDS 60-70 MPH.

&&

JLM

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 7:55 PM CDTSevere Thunderstorm WarningOHXCheatham, Montgomery, Robertson35 min
Jul 19, 8:27 PM CDTSevere Thunderstorm WarningOHXDavidson, Robertson, Sumner33 min
Jul 19, 8:51 PM CDTSevere Thunderstorm WarningOHXClay, Jackson, Macon, Overton, Smith54 min
Jul 19, 8:56 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Robertson, Sumner34 min
Jul 19, 9:00 PM CDTSevere Thunderstorm WarningOHXRobertson, Sumner, Wilson15 min
Jul 19, 9:23 PM CDTSevere Thunderstorm WarningOHXMacon, Smith, Sumner, Trousdale, Wilson37 min
Jul 19, 9:36 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson24 min
Jul 19, 9:46 PM CDTSevere Thunderstorm WarningOHXClay, Jackson, Macon, Overton, Pickett, Smith29 min
Jul 19, 9:57 PM CDTSevere Thunderstorm WarningOHXMacon, Smith, Sumner, Trousdale, Wilson33 min
Jul 19, 10:00 PM CDTSevere Thunderstorm WarningOHXDickson, Houston, Montgomery, Stewart45 min
Jul 19, 10:01 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson, Rutherford, Sumner, Williamson and 1 more29 min
Jul 19, 10:14 PM CDTSpecial Weather StatementOHXFentress, Jackson, Overton, Putnam46 min
Jul 19, 10:29 PM CDTSpecial Weather StatementOHXDavidson, Smith, Williamson, Wilson31 min
Jul 19, 10:41 PM CDTSevere Thunderstorm WarningOHXDavidson, Rutherford, Williamson19 min
Jul 19, 10:59 PM CDTSpecial Weather StatementOHXCannon, Cumberland, DeKalb, Putnam, Rutherford, White and 1 more31 min
Jul 19, 11:18 PM CDTSpecial Weather StatementOHXStewart27 min
Jul 19, 11:36 PM CDTSpecial Weather StatementOHXRobertson, Sumner24 min
Jul 20, 12:20 AM CDTSpecial Weather StatementOHXMontgomery40 min
Jul 20, 12:26 AM CDTSevere Thunderstorm WarningOHXDavidson, Wilson49 min
Jul 20, 12:41 AM CDTSevere Thunderstorm WarningOHXCheatham, Dickson, Montgomery34 min
Jul 20, 1:32 AM CDTAreal Flood AdvisoryOHXDavidson, Rutherford, Williamson, Wilson3 hr
Jul 20, 2:56 AM CDTAreal Flood AdvisoryOHXDickson, Hickman, Maury, Williamson3 hr
Jul 20, 3:57 AM CDTAreal Flood AdvisoryOHXDavidson, Sumner, Wilson2 hr
Jul 20, 7:01 AM CDTRiver Flood AdvisoryOHXBedford9 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.